American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

Cannabinoid Hyperemesis Syndrome: Cyclical Vomiting Behind the Cloud of Smoke

Cannabinoid hyperemesis syndrome is a recently described clinical entity associated with marijuana use that is characterized by abdominal pain and vomiting. It is often under-recognized, resulting in unnecessary diagnostic measures and frustration to both patient and physician. This syndrome should be among the differential diagnoses for patients with cyclical vomiting, especially when associated with compulsive hot showers and marijuana use.

Objective

To present 2 cases of cyclical vomiting and abdominal pain associated with marijuana use in order to increase clinical awareness.

Case Reports

A 39-year-old man presented to the Emergency Department with a 2-day history of epigastric pain and vomiting that was relieved only with hot showers. He reported having similar episodes at least twice per month during the past 6 years. His only significant history was the use of several “joints” of marijuana every day for 20 years. He had no chronic medical conditions and was not on any medications.

Review of previous records revealed extensive workup including upper endoscopy, abdominal ultrasound, and computed tomography, which were all negative. Examination was remarkable for epigastric tenderness as well as emesis unrelieved by ondansetron and metoclopramide. Laboratory evaluation revealed leukocytosis and positive urine tetrahydrocannabinol; repeat abdominal imaging was again negative. Emesis resolved by the second day of hospitalization with abstinence from marijuana.

A 19-year-old man presented to the Emergency Department with a 2-week history of recurrent vomiting associated with burning epigastric pain and relieved by taking hot showers. His medical history was significant only for smoking marijuana several times per day for the past 2 years.

Examination revealed mild epigastric tenderness as well as emesis unrelieved by ondansetron and metoclopramide. Abdominal and brain imaging were unremarkable. Laboratory workup was normal except for positive urine tetrahydrocannabinol.

Emesis resolved by the second day of hospitalization with abstinence from marijuana.

Both patients were advised to quit smoking marijuana.

Discussion

Cannabinoid Hyperemesis Syndrome is a recently described condition that was first penned in the literature in 2004.1Numerous cases have since been described, all with the unifying features of cyclical vomiting in the absence of organic etiology in chronic cannabis users. Other important features are abdominal pain and improvement of symptoms with cessation of cannabis use.2

The use of marijuana-derived compounds as antiemetics is well documented. It is now known that the cannabinoids also can exert opposing effects on the emesis response. A disruption in the balance between pro- and antiemetic effects may explain the “paradoxical” vomiting seen in Cannabinoid Hyperemesis Syndrome.3 While the underlying pathophysiology is unclear, various mechanisms have been proposed which are thought to involve the CB1 receptor.4

Treatment is supportive as well as educational. During the hyperemetic phase, supportive treatment involves management of abdominal pain, fluid replacement, and prevention of vomiting. Various classes of antiemetics, such as D2 and H1 receptor antagonists, have been tried with minimal or no effect. Patients commonly experience temporary relief from compulsive hot showers or baths and permanent relief from cessation of cannabis use.5

As the prohibition on marijuana use is progressively lifted, it is likely that we will see an increase in its usage. This could result in an increase in the number of cases of Cannabinoid Hyperemesis Syndrome. Clinicians should therefore be aware of this condition and have a high level of suspicion in patients with hyperemesis and a strong history of cannabis abuse.

To read this article in its entirety and to view additional images please visit our website.

–Jennifer E. Williamson, MD, Mose July, MD, Luis M. Gonzalez, MD, Hossam H. Amin, MD, Shobhana Chaudhari, MD
Department of Medicine, Metropolitan Hospital Center, New York Medical College, New York, NY

This article originally appeared in the April 2014 issue of The American Journal of Medicine.

Comments are closed.

UA-42320404-1